fbpx

Gabapentin Induced Edema

87 year old female is having difficulty with tingling and burning in her feet.  She is diagnosed with diabetic neuropathy.  Her current medications include:

  • Hydrochlorothiazide
  • Metformin
  • Glipizide
  • Tylenol as needed
  • Lisinopril
  • Aspirin

The primary provider orders gabapentin 300 mg three times daily to help with the new onset neuropathy.  The symptoms of neuropathy do begin to resolve, but within a few weeks, the patient is complaining of a new problem.

She is noticing a significant amount of swelling in her legs that is greatly frustrating her.  She is started on Lasix 20 mg daily to help reduce the swelling.  The Lasix (furosemide) does the job of relieving the edema, but now the patient’s new concern is that she is going to the bathroom constantly.

This is the prescribing cascade in action (treating side effects of one medication with another medication). Gabapentin induced the edema causing the addition of more medications.  We could certainly go further with this example by adding potassium supplementation and maybe an anticholinergic for urinary frequency from the Lasix etc.  In this case, gabapentin was eventually reduced to a lower dose, and this did make the edema less problematic allowing for the discontinuation of the Lasix.  I would’ve made the argument that this is a pretty steep dose of gabapentin to begin with in a patient who is 87.  Kidney function would be another important parameter to check out in a case like this.

New to the blog? – subscribers get plenty of free education, including 30 medication mistakes I see in my everyday practice as a clinical pharmacist.  A simple email address is all that is necessary.

Written By Eric Christianson

March 22, 2015

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories